Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 275, NWS Twin Cities, MN

August 9, 2005Chippewa County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 9, 2005, 2:16 PM CDT for Chippewa County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 2:16 PM CDT (19:16 UTC)
Expired
Aug 9, 2005, 2:46 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 158 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:30 PM CDTHAIL 16 Ene Holcombe, WIHAILED ABOUT 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 091919
SVRMPX
WIC017-091945-
/O.NEW.KMPX.SV.W.0275.050809T1916Z-050809T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
216 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 245 PM CDT

* AT 213 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM     
  WAS LOCATED JUST WEST OF HOLCOMBE...OR ABOUT 13 MILES SOUTH OF     
  LADYSMITH...AND MOVING EAST...SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORNELL...
  HOLCOMBE...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4530 9134 4520 9131 4513 9087 4529 9094

$$

JPR
2 follow-up statements
000 
WWUS53 KMPX 091933
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 PM CDT TUE AUG 9 2005

WIC017-091945-
/O.CON.KMPX.SV.W.0275.000000T0000Z-050809T1945Z/
CHIPPEWA WI-
232 PM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR
CHIPPEWA COUNTY...

AT 231 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. 
THIS STORM WAS LOCATED JUST NORTHEAST OF HOLCOMBE...OR ABOUT 16 
MILES SOUTH OF LADYSMITH...AND MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4528 9117 4519 9116 4513 9087 4529 9094

$$
JPR
000 
WWUS53 KMPX 091946
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT TUE AUG 9 2005

WIC017-091952-
/O.EXP.KMPX.SV.W.0275.000000T0000Z-050809T1945Z/
CHIPPEWA WI-
242 PM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY WILL EXPIRE AT
245 PM CDT...

THE SEVERE THUNDERSTORM IS JUST ABOUT TO EXIT FAR NORTHEAST CHIPPEWA 
COUNTY. RADAR WAS INDICATING SOME ROTATION WITH THE STORM. DAMAGING 
WINDS AND LARGE HAIL ARE STILL LIKELY WITH THE STORM. ADDITIONAL 
WARNINGS WILL NOT BE REISSUED FOR CHIPPEWA COUNTY AT THIS TIME.  

LAT...LON 4528 9117 4519 9116 4513 9087 4529 9094

$$
JPR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:33 AM CDT, 10 hours 43 minutes earlier.

Area forecast discussion, Aug 9, 3:33 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 AM CDT TUE AUG 9 2005

.DISCUSSION...
LINE OF STRNG/SVR STORMS EVIDENT ON LCL RADARS ACRS PORTIONS OF ND
AND CNTRL MN ALNG SFC BNDRY...IN RESP TO S/W IN ERN MT/WRN ND. STORM
STRENGTH HAS DECR OVR THE PAST HR...BUT LATEST LAPS ANALYSES SHOW
MARGINAL DEEP LAYER SHEAR ACRS PRIMARILY THE FAR NWRN PORTION OF MY
FA...LEADING TO A CONTINUED THREAT OF MARGINALLY SVR STORMS IN THIS
RGN. ORIENTATION OF UPR JET AND ASSOC RT ENTRANCE RGN...IN ADDITION TO
QUASI-STATIONARY BNDRY...WL RESULT IN HIGHEST PCPN CHCS ACRS MY NRN
COUNTIES THIS MRNG.

THIS AFTN...SFC BNDRY SHUD GET A QUICK SHOVE SWRD...AND W/LITTLE
INHIBITION EVIDENT /WITH H7 TEMPS ONLY IN THE 8C RANGE/ CONVECTION
SHUD DEVELOP MID AFTN ALONG THE BNDRY...WITH LOCATIONS SE OF A LN FM
MILLE LACS LAKE TO GRANITE FALLS MOST LIKELY TO RECEIVE TSRA AFT
THIS MRNG. 0-6 KM SHEAR VALUES APPROACH 50 TO 60 KT RANGE ALNG
AND BEHIND FRNT...MAKING SVR TSRA A LIKELIHOOD. ATTM...STEEP
MID-LEVEL LAPSE RATES MAKE LRG HAIL/DMG WIND THE MAIN THREAT /IN
ADDITION TO PSBL +RA/...ALTHO PRESENCE OF BNDRY AND PROGGED 0-1 KM
SHEAR IN THE 10 TO 15 KT RANGE...LEAVE OPEN THE POSSIBILITY OF A
TORNADO OR TWO WITH ANY TSRA THAT ARE ABLE TO REMAIN ISOLATED IN THE
EARLY STAGES OF THE EVENT /MOST LIKELY IN AREAS ALNG A LN FM KRWF TO
KMSP TO KEAU/.

AFTER TODAY...FA SHUD SEE A BRIEF RESPITE WED BEFORE MORE WET WX
SETS INTO THE RGN WED NGT AND INTO THU...AS A SERIES OF S/W AFFECT
THE AREA ON THE HEELS OF DEPARTING SFC HI. TEMPS SHUD RUN NR TO
SLGTLY BELOW NRML WED AND THU.

LONGER TERM...FRIDAY THROUGH MONDAY
GFS JUST A BIT SLOWER ON MOVING NEXT COLDFRONT THRU CWA ON FRIDAY.
STILL LOOKS PRETTY GOOD FOR SOME POSTFRONTAL PRECIP MAINLY S AREAS
INTO SUNDAY WITH UPPER TROFFINESS LAGGING SURFACE FRONT. NORTHWEST
FLOW INTO EARLY NEXT WEEK WILL DRAG COOLER CANADIAN HIGH PRESSURE
ACROSS AREA WHICH SHOULD PROVIDE DRY/COOLER CONDITIONS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

KAT/BAP
Hazardous weather outlook, Aug 9, 9:40 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 AM CDT TUE AUG 9 2005

MNZ051>053-056>070-073-101000-
ANOKA-CARVER-CHIPPEWA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANDIYOHI-
MCLEOD-MEEKER-RAMSEY-REDWOOD-RENVILLE-SCOTT-SHERBURNE-SIBLEY-
WASHINGTON-WRIGHT-YELLOW MEDICINE-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  A COLD FRONT
WILL SLOWLY SAG SOUTH INTO SOUTHERN MINNESOTA THIS AFTERNOON.  THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SEVERAL ROUNDS
OF THUNDERSTORMS COULD PRODUCE HEAVY RAINS...POSSIBLY SOME LOCALIZE
FLOODING IN URBAN AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE
THURSDAY INTO FRIDAY.  THERE IS A SLIGHT RISK OF SOME OF THESE
STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MNZ041>045-047>050-054-055-101000-
BENTON-DOUGLAS-KANABEC-LAC QUI PARLE-MILLE LACS-MORRISON-POPE-
STEARNS-STEVENS-SWIFT-TODD-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE
THURSDAY INTO FRIDAY.  THERE IS A SLIGHT RISK OF SOME OF THESE
STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ074>078-082>085-091>093-101000-
BLUE EARTH-BROWN-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-
RICE-STEELE-WASECA-WATONWAN-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT DROPS INTO AREA. IN ADDITION TO THE THREAT
OF LARGE HAIL AND DAMAGING WINDS...HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE
THURSDAY INTO FRIDAY.  THERE IS A SLIGHT RISK OF SOME OF THESE
STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WIZ014>016-023>028-101000-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR TODAY INTO
THIS EVENING AS A COLD FRONT DROPS SOUTHWARD ACROSS THE AREA.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS OF
SEVERE WEATHER WITH THIS SYSTEM IN ADDITION TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.

In the hours before

Local storm report, Aug 9, 9:17 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 AM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     TSTM WND DMG     LITTLE FALLS            45.98N 94.36W
08/09/2005                   MORRISON           MN   TRAINED SPOTTER

            TWO HANGARS...A MANTENANCE GARAGE AND THE ROOF OF THE
            TERMINAL BUILDING WERE DAMAGED BY WINDS GUSTING TO 78 MPH
            AT THE AIRPORT IN THE SOUTHWEST CORNER OF TOWN. A LARGE
            TREE ALSO FELL ONTO A TRUCK AT THE AIRPORT.

0442 AM     TSTM WND GST     LITTLE FALLS            45.98N 94.36W
08/09/2005  78 MPH           MORRISON           MN   AWOS

            WIND GUST MEASURED.

0445 AM     TSTM WND DMG     LITTLE FALLS            45.98N 94.36W
08/09/2005                   MORRISON           MN   AIRPLANE PILOT

            A FEW 40 FOOT TALL OAK TREES WERE FELLED DOWNTOWN.

0505 AM     TSTM WND DMG     3 NNW VINELAND          46.22N 93.80W
08/09/2005                   MILLE LACS         MN   TRAINED SPOTTER

            2 FOOT DIAMETER OAK TREE DOWNED.

&&

MKM
Local storm report, Aug 9, 9:27 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
927 AM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     TSTM WND DMG     LITTLE FALLS            45.98N 94.36W
08/09/2005                   MORRISON           MN   TRAINED SPOTTER

            TWO HANGARS...A MANTENANCE GARAGE AND THE ROOF OF THE
            TERMINAL BUILDING WERE DAMAGED BY WINDS GUSTING TO 78 MPH
            AT THE AIRPORT IN THE SOUTHWEST CORNER OF TOWN. A LARGE
            TREE ALSO FELL ONTO A TRUCK AT THE AIRPORT.

0442 AM     TSTM WND GST     LITTLE FALLS            45.98N 94.36W
08/09/2005  78 MPH           MORRISON           MN   AWOS

            WIND GUST MEASURED.

0445 AM     TSTM WND DMG     LITTLE FALLS            45.98N 94.36W
08/09/2005                   MORRISON           MN   TRAINED SPOTTER

            A FEW 40 FOOT TALL OAK TREES WERE FELLED DOWNTOWN.

0505 AM     TSTM WND DMG     3 NNW VINELAND          46.22N 93.80W
08/09/2005                   MILLE LACS         MN   TRAINED SPOTTER

            2 FOOT DIAMETER OAK TREE DOWNED.

&&

MKM
Local storm report, Aug 9, 11:51 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     2 W SWANVILLE           45.92N 94.68W
08/09/2005                   TODD               MN   LAW ENFORCEMENT

            TREE TOPS TORN OFF. ROOF OFF TURKEY BARN.

0442 AM     TSTM WND DMG     LITTLE FALLS            45.98N 94.36W
08/09/2005                   MORRISON           MN   TRAINED SPOTTER

            TWO HANGARS...A MANTENANCE GARAGE AND THE ROOF OF THE
            TERMINAL BUILDING WERE DAMAGED BY WINDS GUSTING TO 78 MPH
            AT THE AIRPORT IN THE SOUTHWEST CORNER OF TOWN. A LARGE
            TREE ALSO FELL ONTO A TRUCK AT THE AIRPORT.

0442 AM     TSTM WND GST     LITTLE FALLS            45.98N 94.36W
08/09/2005  78 MPH           MORRISON           MN   AWOS

            WIND GUST MEASURED.

0445 AM     TSTM WND DMG     LITTLE FALLS            45.98N 94.36W
08/09/2005                   MORRISON           MN   TRAINED SPOTTER

            A FEW 40 FOOT TALL OAK TREES WERE FELLED DOWNTOWN.

0505 AM     TSTM WND DMG     3 NNW VINELAND          46.22N 93.80W
08/09/2005                   MILLE LACS         MN   TRAINED SPOTTER

            2 FOOT DIAMETER OAK TREE DOWNED.

&&

JPR
Local storm report, Aug 9, 2:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             1 W WEYERHAEUSER        45.42N 91.43W
08/09/2005  1.50 INCH        RUSK               WI   FIRE DEPT/RESCUE

            ALONG HIGHWAY 8.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:21 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk62 min
Aug 9, 3:31 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix59 min
Aug 9, 3:48 PM CDTSevere Thunderstorm WarningMPXChippewa57 min
Aug 9, 3:51 PM CDTSevere Thunderstorm WarningMPXDunn54 min
Aug 9, 4:25 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce46 min
Aug 9, 4:43 PM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.